Discussion in 'General Discussion Subforum' started by Boston Redsox, Feb 15, 2019.
has anybody tried for nerve pain
The vets at the animal shelter where I volunteer use it for chronic pain combined with anxiety and they think it's quite effective, especially in older animals. We had a foster kid (teenager) some years ago who was on it (as Neurontin) for a while, combined with an SSRI, for bipolar disorder. I'm taking in a foster cat for a week who is on it for arthritis and anxiety, and he's apparently doing quite well with it - that's why your thread title caught my eye.
Lol I wonder for human consumption
I took this drug, "titrating 100 mg" each week, years ago when diagnosed with "Tarsal Tunnel." My experience is ---even with the "titration" (meaning slowly increasing dose) each week, it was a stupifying experience. Numbed my brain. I had TMS, not nerve pain, and medication was potent, too potent for me.
The goal was 1400 mgs. per day, and I never reached that. This was to prep for surgery, I think to prepare me for post surgery nerve pain, and to relieve the diagnosed nerve pain.
I am not discouraging you from trying it. Just letting you know my experience. I suggest (and I am not trained in medicine!) that you slowly go up to the recommended final dose, if you choose to take it, regardless of the physician's directions, because of the effects if taken in larger doses all at once (according to the surgeon).
Thx I just wanted to take it for pain when it flares
Wow... They did that same thing to me Andy BUT they wanted me at like 20 -30 pills a day (don't remember the strength). I thought it was insane. Their operating voodoo theory was that "Pain is like an electrical storm in the brain so Gabapentin will stop pain the way it stops epilepsy"....but I was taking handfuls of them 3x a day
Like a lot of other drugs I believe Neurontin/gabapentin was developed for seizures and pain management was an off label use.
I DO owe it a debt of thanks. I was on like 20 of them plus Lortabs when I ended up in the emergency room in spring of 99 . My 'pain management' doctor didn't call back the E-room doc so I had to drink the liquid charcoal like an Overdose patient... the attending physician had never heard of Gabapentin yet. I could have avoided the charcoal by a simple return phone call from that 'caring and really sympathetic' pain management doctor.
I was so pissed about having to drink that stuff, that the next day (Monday) I went down to the chronic pain center and told them I wasn't doing their program anymore, taking any of their drugs...nothing! "Take your Pool therapy and Bio-feedback and group therapy and shove it up your A++ !!!!
...so I went to a bookstore, bought 'Healing Back Pain' and I have been pain free for two decades... for about 12 bucks!!!
Thank you Dr. Sarno RIP.... for saving me from 'them'
Would like to hear of anybody else experience with this med
Great story thx I am still looking for some reliefs
i have a lot of history with this med. I understand that with TMS, medication is controversial, but i firmly believe theres nothing wrong with relieving your pain while you're figuring all this out. For instance, when my pain is really bad, i go into a panicked state, i rage/cry, can barely work or sleep, etc. Feeling that way is bad for everything and everybody. When i started doing exercises in fear reduction, just knowing i had meds to get me over the hump of trying new things (because new scary things will always hurt more at first, until you can train your brain otherwise). Without meds, i'd be hiding in my bed because the flares are unbearable otherwise. I still need to hold down a job and house, so lets be realistic.
Ok, Gabapentin. I first started using it when i developed bladder pain. I can actually say, it worked pretty well. It made a level 7 pain, down to around a 4. I had to tinker with the dose to find the right number. For me, it was 600mg, 3-4 times a day. Any amount less, it wouldnt work at all. Taking more didnt seem to make it work better. So yeah, 600mg at a single time, was the magic number. This drug also worked quite well for my pudendal pain...until it didnt. i grew a total tolerance after about 1-2 years of use. It's too bad. Topamax (a similar drug) also stopped working after a while.
Ok, the negative. Lots of cognitive issues and short term memory loss. I'd try to laugh it off when i had "senior" moments (in my 30s!) but it became a problem sometimes. I only had slight weight gain, but i understand some people gain a ton. I think the worst experience i had with it, was the quitting process. People talk about opiate reduction being difficult, but i found gaba withdrawals much worse. It wasnt so much the intensity of the withdrawals, but rather how long it took to leave my system. I had sweats, insomnia, and serious stomach pain for a month at least. When i finally got down to a tiny tiny amount, i was still having withdrawals every time i lowered the dose. I"m finally off it now.
I feel it's crucial to talk about bad side effects, but not in a way that demonizes the drug. Your quality of life matters. Gabapentin, while having some annoying side effects, is also fairly safe when compared to other meds. Some people will have great success (much like antidepressants) and some will have a rough time. I will admit i had to stick it out because initially, the med made me feel cruddy until my body adjusted.
the issue with taking it sporadically is that it doesnt really work that way. you need to have it flowing in the system for a few weeks before it becomes therapeutic. you could experiment with taking it small dose, every 48 hours so that it's in your system, but just up the dose on bad days.
What Dosage would you start with
@NicoleB34 can't answer that question, Boston! That can only be answered by a medical professional!
I was prescribed this "medication" and I believe I was supposed to be for fibro pain. I believe I was directed to take 3 capsules daily and then increase every 3 days!
WELL.... after 2 doses, I had to discontinue, I was a zombie.
Like Jan says, follow the instructions of a doctor if you are going to take this drug. One does develop a dependency on it and the drug requires you to titrate up and then gradually taper off when you are ready to cease taking it.
I took Gabapentin for severe sciatic pain following what even a TMS doctor told me after the fact was due to a prolapsed disc. I disagreed with his opinion but that’s another story. I began the drug before seeing this doctor, prescribed by my GP. I increased it to the suggested level. By the fourth month I had tapered off completely as instructed by my GP. I did not wish to stay on the drug indefinitely. Whether it helped or taking it had a placebo effect, I cannot say. I tapered while attending an eight week mindfulness course. I also was prescribed Tramadol and Naproxen at the same time and stopped taking those too. I believe I took plain old Ibruprofen for while after this.
Gabapentin can cause stomach problems in some people and I had been told to watch out for this but I was okay. I was in such a bad state and as I was taking other drugs I didn’t know whether there were any particular side effects from the Gaba.
Following my very long marriage coming to an end, I once again suffered severe back pain and sciatica. I was prescribed anti-depressants because mentally, I was a mess (still on them after two years) I was also prescribed Gabapentin once again. This time I noticed I suffered extreme fatigue and brain fog. I wasn’t quite a zombie but I was heading in that direction. I found a part time job shortly after and knew I would not be able to cope on the Gabapentin so asked to taper off. I was on it for about 2 1/2 months. Followed a tapering regime as before. No problems.
I have been in contact with someone who took Gabapentin for several years at a fairly high dose. When she tried to taper down to a lower dose, her pain spiked and she had to up the dose again. So be aware your body can become dependant over time. Do you want to be on this drug long term? After the first time I had vowed not to take it again but I then suffered a breakdown. I gave up on my powers of self-healing and would have taken anything. I just didn’t care. I have had back problems on and off since but have resisted running to the doctor about it so stayed off the hard drugs.
I took Gabapentin for like 6 months. It's a totally useless drug if your pain is TMS related
It will make you dizzy at first and that's about it. There can be some withdrawal issues too. I took up to 3000mg daily. So I was at a very high dosage.
Thx you all
I actually told you the wrong thing.....I took Lyrica, which is pregabalin! They are all similar. As I was checking to see what Lyrica is called in its generic form, I came to know I said the wrong thing. But, im exhausted of all medications. I can't stand them. Best to you.
Thx again and I agree the only thing helping is klonpin
That can take the edge of nerves that won't quite down, if dosage is right. I know stress brought on my latest bout!
Stress always brings it on...it’s our fight with resisting
Separate names with a comma.